Wisconsin, 2005

Damaging Winds in Wisconsin, June 5, 2005

June 5, 2005 · NWS ARX · 3 events in 2 counties and zones

Law enforcement officials estimated wind gusts of 65 mph just east of Medford (Taylor County). A barn, as well as numerous trees and power lines, were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials estimated wind gusts of 65 mph just east of Medford (Taylor County). A barn, as well as numerous trees and power lines, were blown down. In addition, a wind gust of 82 mph was recorded at the Taylor County airport, which damaged a couple of airplane hangars. Near Black River Falls (Jackson County), a few trees were damaged by wind gusts as high as 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 12:45 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 5, 12:45 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT SUN JUN 5 2005

.SHORT TERM...THROUGH WEDNESDAY NIGHT

PRIMARY FORECAST CONCERN FOCUSED ON SEVERE WEATHER POTENTIAL
THROUGH THIS EVENING...AS WELL AS TUESDAY THROUGH WEDNESDAY.

EARLY AFTERNOON SURFACE ANALYSIS INDICATED COLD FRONT EXTENDING
NORTH-SOUTH FROM LOW PRESSURE ALONG MN/CANADIAN BORDER TO NEAR
KFRM...THEN ACROSS CENTRAL IOWA. LAPS SHOWED SBCAPE HAD INCREASED TO
AROUND 1000-1500 J/KG ACROSS MUCH OF THE FORECAST AREA. 0-3KM SHEAR
WAS NEAR 40KTS IN AREAS GENERALLY EAST AND SOUTH OF KLSE...WITH
LESSER VALUES WESTWARD. MEANWHILE...WATER VAPOR IMAGERY INDICATED
STRONG SHORT WAVE PIVOTING ACROSS NORTHWEST IOWA. RADAR COMPOSITE
HAD CONVECTION DEVELOPING FROM WEST CENTRAL WI INTO SOUTHEAST MN AND
NORTHERN IOWA AHEAD OF THE APPROACHING SURFACE FRONT AND UPPER
LEVEL WAVE.

12Z 05JUN05 MODEL INITIALIZATION APPEARED TO BE FAIRLY GOOD WITH
RESPECT TO UPPER LEVEL AND SURFACE FEATURES. GFS AND NAM WERE IN
AGREEMENT ON OVERALL SCENARIO OF SYSTEM DEPARTING TONIGHT. MODEL
DIFFERENCES DEVELOPED AT 48HRS AND BEYOND WITH RESPECT TO POSITION
OF EAST-WEST FRONT OVER THE UPPER MIDWEST AND SUBSEQUENT QPF. PER
PREVIOUS ARX FORECASTER...PREFER THE NAM OVERALL...ESPECIALLY SINCE
THE NAM INDICATED A FURTHER SOUTH POSITION OF FRONT THAN GFS.

THROUGH THIS EVENING...COLD FRONT ANTICIPATED TO MOVE INTO THE
FORECAST AREA...WHILE STRONG SHORTWAVE ROTATES ACROSS THE UPPER
MISSISSIPPI VALLEY. DEEP LAYER SHEAR AROUND 40 KNOTS...AS WELL AS
SBCAPE OF 2000-3000 J/KG SHIFTS EASTWARD WITH TIME IN EASTERN WI.
CONVECTION AHEAD OF THE COLD FRONT SHOULD DEVELOP INTO A LINEAR MODE
BASED ON UNIDIRECTIONAL FLOW IN FORECAST SOUNDINGS...WITH BETTER
POTENTIAL FOR SUPERCELLS FURTHER EASTWARD INTO WI. APPEARS SEVERE
WEATHER THREAT SHOULD BE EAST OF THE FORECAST AREA BY 00Z JUN06.

TUESDAY THROUGH WEDNESDAY...FRONT RETURNS NORTHWARD AS WARM FRONT BY
12Z TUESDAY. LOW LEVEL JET DEVELOPS OVER THE PLAINS MONDAY NIGHT AND
TUESDAY NIGHT. THIS WILL INITIATE MCS...WHICH SHOULD THEN PROPAGATE
SOUTHEASTWARD INTO THE FORECAST AREA. NAM SUGGESTS SBCAPE OF
4000 J/KG. 0-3KM SHEAR COULD REACH AS MUCH AS 40KTS...BUT THIS SHEAR
WOULD BE CONFINED TO AREAS NORTH OF THE FRONT.

DUE TO COMBINATION OF STRONG WIND SHEAR AND SBCAPE...APPEARS
POTENTIAL FOR SEVERE WEATHER BOTH TUESDAY INTO WEDNESDAY. IN
ADDITION...PRECIPITABLE WATER VALUES EXPECTED TO REACH 1.5-2.0
INCHES...WHICH SUGGESTS POTENTIAL FOR HEAVY RAIN ALONG AND NORTH OF
THE FRONT. BASED ON ABOVE MENTIONED PARAMETERS...NUDGED RAIN
PROBABILITIES AND QPF AMOUNTS UPWARD. IF FORCING SIGNALS CONTINUE TO
BE CONSISTENT IN THE MODELS...RAIN PROBABILITIES AND QPF AMOUNTS WILL
PROBABLY NEED TO BE INCREASED FURTHER.

.LONG TERM...THURSDAY THROUGH SUNDAY

GFS AND ECMWF WERE IN FAIRLY GOOD AGREEMENT THAT EAST-WEST ORIENTED
FRONT SHOULD REMAIN THE FOCUS FOR CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH MOST OF THIS TIME FRAME. MODELS HAVE HAD GOOD CONSISTENCY
THAT SATURDAY SHOULD BE THE ONLY DRY DAY BASED ON SURFACE HIGH
BUILDING IN. THUS...CONFIDENCE FAIRLY HIGH IN THIS REGARD...WHICH
CURRENT DATA BASE REFLECTED WELL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Jun 5, 10:32 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 AM CDT SUN JUN 5 2005

IAZ008>010-018-019-029-MNZ079-086>088-094-095-WIZ032-061100-
BUFFALO-CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-
OLMSTED-WABASHA-WINNESHIEK-WINONA-
1132 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON.
SCATTERED THUNDERSTORMS WILL DEVELOP GENERALLY ALONG AND AHEAD OF
THIS FRONT IN THE MOIST AND UNSTABLE AIR MASS AHEAD OF THE FRONT.
THE WINDS ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS
TO BECOME SEVERE BETWEEN 1 PM AND 4 PM. THE MAIN SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THROUGH MUCH OF NEXT WEEK...A MORE ACTIVE WEATHER PATTERN WILL BRING
NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS.

THE NEXT CHANCE FOR SEVERE WEATHER CURRENTLY LOOKS LIKE
TUESDAY AND WEDNESDAY...WHEN A WARM FRONT WILL EXTEND WEST
TO EAST ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR
AND NORTH OF THE FRONT. DUE TO THE ANTICIPATED ORIENTATION OF
FRONT...TRAINING THUNDERSTORMS...LEADING TO APPRECIABLE RAINFALL...
COULD ALSO BECOME A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PARTS OF THE AREA THIS
AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ011-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-061100-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1132 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST TO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON.
SCATTERED THUNDERSTORMS WILL DEVELOP GENERALLY ALONG AND AHEAD OF
THIS FRONT IN THE MOIST AND UNSTABLE AIR MASS AHEAD OF THE FRONT.
THE WINDS ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS
TO BECOME SEVERE BETWEEN 4 PM AND 7 PM. THE MAIN SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND POSSIBLY A FEW
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THROUGH MUCH OF NEXT WEEK...A MORE ACTIVE WEATHER PATTERN WILL BRING
NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS.

THE NEXT CHANCE FOR SEVERE WEATHER CURRENTLY LOOKS LIKE
TUESDAY AND WEDNESDAY...WHEN A WARM FRONT WILL EXTEND WEST
TO EAST ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR
AND NORTH OF THE FRONT. DUE TO THE ANTICIPATED ORIENTATION OF
FRONT...TRAINING THUNDERSTORMS...LEADING TO APPRECIABLE RAINFALL...
COULD ALSO BECOME A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PARTS OF THE AREA THIS AFTERNOON
AND EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Special weather statement, Jun 5, 11:53 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT SUN JUN 05 2005

WIZ017-029-032>034-041>044-053>055-061-060000-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
405 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...CALEDONIA...NEILLSVILLE...DECORAH...
MEDFORD...WABASHA...DODGE CENTER...NEW HAMPTON...FRANKLIN...
MAUSTON...OSAGE...AUSTIN...CRESCO...RICHLAND CENTER...
PRAIRIE DU CHIEN...PLATTEVILLE...RUSHFORD...WINONA...
INDEPENDENCE...ROCHESTER...VIROQUA...GLENDALE...LA CROSSE...
ONALASKA...ELKADER...CHARLES CITY...OELWEIN AND WAUKON.

The radar

The La Crosse radar (KARX), 159 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
June 5, 3:40 PM CST
Where
Taylor County, Medford Taylor Co Ar
Measured
71 kt (82 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.100, -90.300

Thunderstorm Wind, Taylor

When
June 5, 3:45 PM CST
Where
Taylor County, 3 mi E of Medford
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -90.283

Thunderstorm Wind, Jackson

When
June 5, 4:05 PM CST
Where
Jackson County, 5 mi E of Black River Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
44.300, -90.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460041, 5459975, 5460042.